Administering high doses of vitamin D over relatively short timeframes was associated with increased likelihood of toxicity, in a recent study.
Vitamin D deficiency seems to be fairly common, and for this reason it's a common supplement. Did you know that Vitamin D is really a hormone, not technically a vitamin? This potent sterol hormone helps humans absorb and use calcium and phosphorus, and research is looking at its other roles in metabolism and disease.
Guidelines recommend an intake of 400 international units daily after age 4 years, and many adults now take 1000 international units daily or more. When taken in doses that exceed what the patient needs, causing serum levels to exceed 250 mcg/L—1, Vitamin D can be toxic. Most references indicate that a level of 375 mcg/L—1 is associated with symptomatic toxicity.
A team of researchers from the United Kingdom and Wales, curious to see if the incidence of toxicity has increased as the use of vitamin D has exploded, has published a study in the British Journal of Clinical Pharmacology. They linked toxicity to inappropriate use of poorly formulated and unlicensed vitamin D preparations.
The researchers searched for relevant articles published between January 1945 and August 2017. Publications discussing vitamin D increased 4.1-fold from 2001 to 2016, with the number of publications growing steeply after 2009.
Early symptoms of vitamin D toxicity stem from hypercalcemia, and are generally mild. They include thirst and polyuria. Progressive toxicity results in seizures, coma and death.
The researchers found 20 reports related to manufacturing fortification errors, but only 5 of them were published before 2010. Collectively, these described at least 56 cases (41 requiring hospitalization and 2 leading to death) related to manufacturers' errors when they fortified milk. Most cases of vitamin D toxicity, however, were linked to manufacturing errors of vitamin D products.
Similarly, only 5 of the 17 publications describing prescribing or dispensing errors were published before 2010. Administering high doses of vitamin D over relatively short timeframes was associated with increased likelihood of toxicity.
Pediatric, and elderly populations were at greatest risk.
These researchers stress that the majority of cases were preventable and they urge cautions when prescribing vitamin D. They also advise healthcare providers to use reliable brands.
Taylor PN, Davies JS. A review of the growing risk of vitamin D toxicity from inappropriate practice. Br J Clin Pharmacol. 2018 Mar 2. doi: 10.1111/bcp.13573. [Epub ahead of print]